Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 47, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 20, 2022, 9:41 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2022, 9:41 AM MDT (15:41 UTC)
- Expired
- Aug 20, 2022, 3:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 184 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 3:15 PM MDT | FLASH FLOOD | 6 Sse Seven Rivers, NM | STATE HIGHWAY 137 (QUEENS HIGHWAY) IS CLOSED AT US HIGHWAY 285 DUE TO FLOODING. |
| Aug 20, 3:15 PM MDT | FLASH FLOOD | 7 Se Seven Rivers, NM | THE DIVING ROCK AREA IS CLOSED DUE TO FLOODING. |
| Aug 20, 3:15 PM MDT | FLASH FLOOD | 7 Sw Seven Rivers, NM | WHITE PINE RD IS CLOSED DUE TO FLOODING AT LOW WATER CROSSING WEST OF LAKEWOOD. |
| Aug 20, 3:15 PM MDT | FLASH FLOOD | 7 Wsw Loving, NM | BLACK RIVER VILLAGE RD IS CLOSED AT LOW WATER CROSSING WEST OF MALAGA. |
| Aug 20, 3:15 PM MDT | FLASH FLOOD | 8 Nne Whites City, NM | DARK CANYON RD AT HIDALGO RURAL RD IS CLOSED DUE TO FLOODING. |
| Aug 20, 3:15 PM MDT | FLASH FLOOD | 9 Nw Whites City, NM | A FAMILY IN THEIR VEHICLE WAS WASHED AWAY AT A LOW WATER CROSSING ALONG DARK CANYON RD SOUTHWEST OF CARLSBAD. HAVE SINCE BEEN RESCUED, NO INJURIES. |
| Aug 20, 3:15 PM MDT | FLASH FLOOD | Whites City, NM | NM ST RD 7 (CARLSBAD CAVERNS HIGHWAY) IS CLOSED LEADING INTO CARLSBAD CAVERNS. CARLSBAD CAVERNS IS CLOSED AND BEING EVACUATED UNTIL FURTHER NOTICE. TOURISTS ARE STRANDED AT THE CAVERNS DUE TO THE ROAD CLOSURE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 334 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 3.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499
WGUS54 KMAF 201541
FFWMAF
NMC015-TXC109-202130-
/O.NEW.KMAF.FF.W.0047.220820T1541Z-220820T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
941 AM MDT Sat Aug 20 2022
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Eddy County in southeastern New Mexico...
Northern Culberson County in southwestern Texas...
* Until 330 PM MDT /430 PM CDT/.
* At 941 AM MDT /1041 AM CDT/, Doppler radar and automated rain
gauges indicated thunderstorms producing heavy rain across the
warned area. Between 1 and 2.5 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Carlsbad, Artesia, Hope, Pine Springs, Loving, Whites City,
Carlsbad Caverns National Park, Brantley Lake State Park, Seven
Rivers Airport, Carlsbad North, Avalon, Lincoln National Forest,
Malaga, McKittrick Canyon, Guadalupe Mountains National Park,
Cavern City Air Terminal, Living Desert State Park, Lake Avalon,
Queen and Lakewood.
Heavy rain across Eddy county will likely decrease west of the Pecos
River this morning, however flooding is already occurring in low
water crossings and drainages. Concerns are for the likely
redevelopment of storms that will move across already saturated
ground and arroyos running with water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3200 10485 3296 10484 3296 10435 3243 10418
3226 10397 3200 10394 3200 10402 3191 10403
3179 10492 3200 10492
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Gregory MurdochWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 5:09 AM MDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 20, 5:09 AM MDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
609 AM CDT Sat Aug 20 2022
...New AVIATION...
.SHORT TERM...
(Today through Sunday afternoon)
Issued at 246 AM CDT Sat Aug 20 2022
More rain is on the way as low pressure over NM helps advect
monsoonal moisture into West Texas and the Panhandle this
afternoon. With ample mid level moisture and lift over much of the
CWA, we can expect numerous showers and thunderstorms beginning
early afternoon. The best chances for precipitation will be across
the west and the Davis Mountains, however, any storms that
develop today will be capable of heavy rainfall leading to some
flash flooding. Areas that have seen decent precipitation the past
several days will be at a greater risk for additional flooding
this afternoon. Model soundings show PW values of 1.5-1.75" across
much of SE New Mexico and down into the Davis Mts, so have gone
ahead and extended out the Flood Watch through 00z for the
aforementioned locations. The upper low will move eastward on
Sunday, with the greatest precipitation chances as well as highest
flood threat shifting to the northern and eastern Permian Basin.
A Flood Watch will likely be needed Sunday afternoon and evening.
Temperatures today will be slightly cooler than yesterday, with
70s across the west, 80s through the central CWA, and 90s across
the east. Sunday's highs will be a degree or two cooler with ample
cloud cover.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 246 AM CDT Sat Aug 20 2022
Sunday night a weak cold front over the South Plains will drop
south into the Permian Basin. All models are showing this boundary
will serve as a focus for convective initiation as it moves across
the CWA on Monday. Healthy PWATs near 1.5" will continue the
threat for heavy rain and at least isolated flooding into Monday
night. Afterward a weak upper ridge develops over the western
United States and moves east towards eastern New Mexico and West
Texas. Heights are not impressive but subsidence will be enough to
begin a drying trend that will see PWATs drop to levels closer to
climatology. Increasing subsidence will also reduce the coverage
of showers and storms to more isolated or widely scattered in
coverage. NBM guidance appears too high and have adjusted lower
beyond Tuesday to better align with model consensus QPF output.
The moisture, rain, and associated cloud cover will keep
temperatures below normal in the extended forecast with highs
generally holding to the 80s. Monday should be the coolest day for
much of the CWA with the arrival of the cold front before
temperatures slowly rebound late in the week.
Hennig
&&
.AVIATION...
(12Z TAFS)
Issued at 606 AM CDT Sat Aug 20 2022
Low CIGS this morning at KCNM and KHOB with OVC015, VFR elsewhere.
-SHRA and -RA will continue this morning with more widespread TSRA
this afternoon. Timing/location of storms remain too uncertain to
include in TAFs with just -SHRA included in KCNM, KHOB, KINK, and
KPEQ at this time. Low CIGS will continue through much of the
TAF period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 91 73 89 71 / 40 50 70 60
Carlsbad 81 68 84 67 / 90 70 60 50
Dryden 93 74 92 73 / 10 20 50 50
Fort Stockton 90 70 87 70 / 50 50 70 60
Guadalupe Pass 74 64 77 63 / 90 70 60 50
Hobbs 81 68 84 66 / 80 80 60 50
Marfa 83 62 82 62 / 80 50 70 60
Midland Intl Airport 89 72 88 70 / 50 70 60 60
Odessa 88 74 88 72 / 50 70 60 60
Wink 87 72 88 70 / 70 70 60 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through this evening for Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Marfa Plateau-Van Horn and Highway 54 Corridor.
NM...Flood Watch through this evening for Central Lea County-Eddy
County Plains-Guadalupe Mountains of Eddy County-Northern
Lea County-Southern Lea County.
&&
SHORT TERM...88
LONG TERM....10
AVIATION...88Hazardous weather outlook, Aug 20, 3:24 AM MDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 424 AM CDT Sat Aug 20 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-210930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 424 AM CDT Sat Aug 20 2022 /324 AM MDT Sat Aug 20 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Thunderstorms are likely this afternoon and tonight across Southeast New Mexico, southward to the Davis Mountains and across the Marfa Plateau, with a chance of storms across the remainder of the area. The main concern with these storms will be locally heavy rain that could produce flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are likely each day through Tuesday and may produce heavy rainfall which could result in flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:29 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 4 hr |
| Aug 20, 2:23 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Aug 20, 3:48 PM MDT | Special Weather Statement | MAF | Lea | 42 min |
| Aug 20, 4:18 PM MDT | Flash Flood Warning | MAF | Eddy, Lea | 57 min |
| Aug 20, 4:28 PM MDT | Special Weather Statement | MAF | Lea | 47 min |
| Aug 20, 5:57 PM MDT | Areal Flood Advisory | MAF | Lea | 2 hr |
| Aug 19, 7:09 PM MDT | Areal Flood Advisory | MAF | Loving, Winkler | 3 hr |
| Aug 19, 7:16 PM MDT | Special Weather Statement | MAF | Loving | 44 min |
| Aug 19, 7:21 PM MDT | Flash Flood Warning | MAF | Loving, Winkler | 54 min |
| Aug 19, 8:04 PM MDT | Flash Flood Warning | MAF | Culberson, Loving, Reeves | 3 hr |
| Aug 19, 8:12 PM MDT | Flash Flood Warning | MAF | Loving | 3 hr |
| Aug 20, 7:00 AM MDT | River Flood Warning | MAF | Presidio | 24 hr |
| Aug 20, 1:41 PM MDT | River Flood Warning | MAF | Brewster | 39 hr |
| Aug 20, 2:45 PM MDT | Special Weather Statement | MAF | Brewster | 45 min |
| Aug 20, 2:56 PM MDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Aug 20, 3:22 PM MDT | Flash Flood Warning | MAF | Culberson | 113 min |
| Aug 20, 5:34 PM MDT | Flash Flood Warning | MAF | Midland | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.